Alert archive / North Carolina / Gale Watches in 2012
Gale Watch 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this gale watch at Feb 10, 2012, 2:55 AM EST. It took effect at Feb 11, 2012, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 10, 2012, 2:55 AM EST (07:55 UTC)
- In effect from
- Feb 11, 2012, 7:00 PM EST
- Expired
- Feb 10, 2012, 3:54 PM EST
- In force
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted, in the capitals the NWS used until 2016.
727 WHUS72 KMHX 100755 MWWMHX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 255 AM EST FRI FEB 10 2012 ...STRONG GUSTY WINDS LIKELY SATURDAY NIGHT AND SUNDAY... .A STRONG ARCTIC COLD FRONT WILL CROSS THE REGION LATE SATURDAY LEADING TO GUSTY NORTHWEST WINDS SATURDAY NIGHT THROUGH SUNDAY. SEAS WILL ALSO BUILD TO AS HIGH AS 8 TO 9 FEET DURING THIS PERIOD. AMZ130-135-150-152-154-156-158-102100- /O.NEW.KMHX.GL.A.0003.120212T0000Z-120213T0000Z/ ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 255 AM EST FRI FEB 10 2012 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING. * WINDS...NORTHWEST 25 TO 35 KT WITH GUSTS UP TO 40 KT SATURDAY NIGHT AND SUNDAY. * SEAS...BUILDING TO AS HIGH AS 6 TO 8 FEET SATURDAY NIGHT AND SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$
1 follow-up statement
810 WHUS72 KMHX 102054 MWWMHX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 354 PM EST FRI FEB 10 2012 ...STRONG GUSTY WINDS LIKELY SATURDAY NIGHT AND SUNDAY... .A STRONG ARCTIC COLD FRONT WILL CROSS THE REGION LATE SATURDAY LEADING TO GUSTY NORTHWEST WINDS SATURDAY NIGHT THROUGH SUNDAY. SEAS WILL BRIEFLY BUILD TO 6 FT TONIGHT AHEAD OF THE FRONT...THEN PEAK AT 8 TO 10 FEET SATURDAY NIGHT INTO SUNDAY MORNING. WINDS AND SEAS WILL BEGIN TO SUBSIDE SUNDAY AFTERNOON. AMZ130-135-150-152-154-156-158-110500- /O.UPG.KMHX.GL.A.0003.120212T0000Z-120213T0000Z/ /O.NEW.KMHX.GL.W.0004.120212T0000Z-120212T1800Z/ ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 354 PM EST FRI FEB 10 2012 ...GALE WARNING IN EFFECT FROM 7 PM SATURDAY TO 1 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 PM SATURDAY TO 1 PM EST SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHWEST 25 TO 35 KT WITH GUSTS UP TO 40 KT. * SEAS...SEAS WILL BUILD TO 6 TO 8 FEET FOR THE SOUTHERN WATERS AND 8 TO 10 FEET FOR THE CENTRAL AND NORTHERN WATERS LATE SATURDAY NIGHT INTO SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale watch went out at Feb 10, 1:14 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 10, 1:14 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 114 AM EST FRI FEB 10 2012 .SYNOPSIS... HIGH PRESSURE WILL CREST ACROSS THE CAROLINAS OVERNIGHT THEN MOVE OFF THE COAST FRIDAY. LOW PRESSURE WILL DEVELOP TO THE SOUTHWEST OVER THE GULF STATES FRIDAY AND TRACK RAPIDLY ACROSS THE AREA FRIDAY NIGHT AND OFF THE COAST SATURDAY MORNING. HIGH PRESSURE IN THE NORTHERN PLAINS SATURDAY WILL MOVE SOUTHEAST...BECOMING CENTERED OVER THE CAROLINAS MONDAY. IT WILL MOVE OFF THE COAST MONDAY NIGHT. LOW PRESSURE WILL FORM ALONG THE COAST TUESDAY AND MOVE NORTHEAST. HIGH PRESSURE WILL PASS THROUGH THE AREA WEDNESDAY. THE NEXT AREA OF LOW PRESSURE WILL APPROACH FROM THE WEST THURSDAY. && .NEAR TERM /OVERNIGHT/... AS OF 1 AM FRI...NO SIGNIFICANT CHANGES NEEDED FOR THIS UPDATE...JUST TWEAKED GRIDS TO REFLECT CURRENT TRENDS. LATEST SFC ANALYSIS SHOWS HIGH PRESSURE RIGHT OVER EASTERN NC. SURFACE RIDGE WILL CREST ACROSS EASTERN NC TONIGHT WITH WEAK ZONAL FLOW ALOFT. 03Z LAPS/00Z KMHX SOUNDINGS SHOWS A STRONG SURFACE BASED INVERSION ESTABLISHED ACROSS THE REGION WITH MOST INLAND SITES DECOUPLED TO CALM. AIRMASS IS DRIER THIS EVENING AS COMPARED TO YESTERDAY EVENING...HOWEVER SHALLOW/BRIEF FOG FORMATION CANNOT BE RULED OUT OVERNIGHT. CURRENT DEWPOINT DEPRESSIONS RANGE AS LOW AS 0 DEGREES F AT ISO TO 2-4 DEGREES F AT EWN/PGV/OAJ/HSE. && .SHORT TERM /FRIDAY/... AS OF 3 PM THU...THE HIGH WILL SHIFT QUICKLY OFF THE COAST DURING THE DAY FRIDAY. UPPER SHORTWAVE MOVING THROUGH THE SOUTHERN PLAINS WILL MERGE WITH A DEEP TROF SWINGING SOUTHEAST FROM THE GREAT LAKES. THIS WILL SPIN UP AN AREA OF LOW PRESSURE OVER THE GULF STATES DURING THE DAY...WHICH WILL APPROACH THE CAROLINAS BY FRIDAY EVENING. 12Z MET POPS BRING IN RAIN IN THE AFTERNOON WHILE THE 12Z MAV HOLDS OFF UNTIL EVENING. THE FLOW WILL BE WESTERLY FROM 850 MB ON UP AND LOW LEVEL MOISTURE INFLOW FOR SHOWERS WILL BE SHORT LIVED AND CONFINED TO MAINLY TO FRIDAY EVENING. THEREFORE WILL KEEP THE FORECAST ON FRIDAY DRY. 12Z MET/MAV HIGH TEMP GUIDANCE IN GOOD AGREEMENT AND LOOKS GOOD. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... AS OF 300 PM THU...MODELS HAVE CONTINUED TREND WITH STRONGER SRN STREAM SHRT WV APPROACHING FRI NIGHT WITH CYCLOGENESIS ALONG COAST AHEAD OF APPROACHING ARCTIC FRONT. MODEL AGREEMENT SUPPORTS INCREASING POPS TO LIKELY ALL AREAS...MAINLY OVERNIGHT...WITH SLIGHTLY HIGHER POPS ERN 2/3 OF AREA. MAIN THREAT OF PCPN WILL EXIT WITH THIS SHRT WV EARLY SAT BUT WILL CONTINUE SLGT CHC OF SHOWERS DURING DAY SATURDAY WITH APPROACHING DIVING NRN STREAM SHRT WV. ALSO CONTINUED SLGT CHC OF SNOW SHOWERS NE 1/3 SAT NIGHT WITH CORE OF SHRT WV MOVING ACROSS ALONG WITH STRONG CAA SURGE. ECMWF INDICATES POTENTIAL FOR LIGHT DUSTING OF SNOW NRN OBX WHILE GFS AND NAM KEEP QPF THREAT MORE OFFSHORE...THUS KEEPING POPS LOW AT THIS TIME. MAIN FOCUS DURING PERIOD CONTINUES TO BE ARCTIC INTRUSION SAT NIGHT INTO SUN NIGHT. GUSTY NW WINDS WILL PRODUCE WIND CHILLS NEAR 10 DEGS INLAND SECTIONS EARLY SUN AND COULD ALSO SEE WIND ADVISORY CRITERIA ALONG OBX. CONDITIONS WILL MODERATE QUICKLY ON MON AND MON NIGHT WITH HIGH PRES MOVING OFFSHORE AND ANOTHER SHRT WV APPROACHING. SOME MODEL DISAGREEMENT ON TIMING OF PCPN THREAT WITH SYSTEM ON TUE AND TUE NIGHT...AND KEPT POPS ON LOW END FOR NOW. WENT WITH DRY FCST FOR WED-THU WITH RIDGING EXPECTED IN WAKE OF DEPARTING SHRT WV. GFS DOES INDICATE QUICK RETURN OF PCPN THREAT LATE FRIDAY BUT LEANED TO DRIER ECMWF AND HPC GDNC. MOS BLEND USED FOR TEMPS FRI NIGHT AND SAT...THEN DID LEAN TO COLDER SREF BIAS CORRECTED GRIDS FOR SAT NIGHT INTO SUN NIGHT WITH ARCTIC AIR MOVING IN. HPC GDNC REASONABLE FOR REST OF PERIOD. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... SHORT TERM /THROUGH TONIGHT/ AS OF 1 AM FRI...PREDOMINATE VFR CONDITIONS ARE EXPECTED OVERNIGHT AS HIGH PRESSURE CONTINUES RIGHT OVER EASTERN NC. WINDS HAVE DECOUPLED AND SKIES HAVE CLEARED...SO CANNOT RULE OUT THE DEVELOPMENT OF BRIEF PATCHY MVFR FOG BETWEEN 06-13Z. CLOUDS WILL INCREASE THIS AFTERNOON AS THE NEXT SYSTEM APPROACHES FROM THE SOUTHWEST. SHOWERS WILL DEVELOP TONIGHT WITH SUB-VFR CONDITIONS LIKELY. GUIDANCE AND FORECAST SOUNDINGS SHOWING POSSIBLE IFR CONDITIONS DEVELOPING AROUND 06Z. LONG TERM /06Z SATURDAY THROUGH TUESDAY/... AS OF 300 PM THU...CONDITIONS WILL IMPROVE QUICKLY SAT MORNING WITH DRYING NW WINDS DEVELOPING AS LOW PRES MOVES OFFSHORE. VFR WILL PREVAIL INTO MON NIGHT. ANOTHER SHRT WV AND SFC SYSTEM MAY AFFECT AREA TUE BUT CONFIDENCE IN SUB-VFR CONDITIONS IS LOW AT THIS TIME. NW TO N WINDS WILL INCREASE WITH STRONG CAA LATE SAT AND PERSIST INTO SUN. && .MARINE... SHORT TERM /THROUGH TODAY/ AS OF 1 AM FRI...NO SIGNIFICANT CHANGES NEEDED FOR UPDATE AT THIS TIME...JUST TWEAKED FORECAST TO REFLECT CURRENT TRENDS. LATEST BUOY DATA INDICATES LIGHT AND VARIABLE WINDS GENERALLY BELOW 5 KNOTS WITH SEAS 2-3 FT. HIGH PRESSURE WILL CREST ACROSS THE WATERS OVERNIGHT THEN PUSH OFFSHORE FRIDAY. WINDS WILL BECOME LIGHT SOUTHERLY ACROSS THE WATERS TODAY. SEAS WILL RANGE 2-4 FEET. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 300 PM THU...MODEL AGREEMENT GIVES INCREASED FCST CONFIDENCE THROUGH MON...THEN LOW CONFIDENCE TUE. INCREASING SW WINDS MAINLY BELOW 20 KT EXPECTED FRI NIGHT...WITH SHIFT TO W AND NW SAT AS LOW PRES DEVELOPS OFFSHORE. GUSTY NW WINDS WITH STRONG CAA BEHIND ARCTIC FRONT WILL DEVELOP LATE SAT AND CONTINUE INTO SUN. MODELS CONTINUE TREND OF PSBL LOW END GALES MOST OF WATERS LATE SAT EVENING INTO SUN MORNING BUT NOT ENOUGH CONFIDENCE FOR GALE WATCH AT THIS TIME. COULD ALSO SEE POTENTIAL FOR LOW WATER ADVISORY CONDITIONS FOR LOCATIONS PRONE TO SUCH CONDITIONS FROM 6-12 HOUR PERIOD OF STRONG NW WINDS...AS WELL AS MINOR THREAT FOR INCREASED WATER LEVELS ON SOUNDSIDE OF OBX. WINDS WILL DIMINISH SUN NIGHT AND MON AS HIGH PRES BUILDS IN FROM W WITH QUICK RETURN BACK TO SW LATE MON INTO MON NIGHT AS HIGH MOVES OFFSHORE. LOW CONFIDENCE FCST ON TUE DUE TO MODEL DIFFERENCES. BLEND OF WW3 AND SWAN USED FOR SEAS. HEIGHTS BUILDING FRI NIGHT AND SAT WITH INCREASING WINDS...PEAKING AT 8-10 FT OUTER PORTIONS OF NRN WATERS SAT NIGHT AND SUN. SEAS SUBSIDING BELOW 6 FT ALL WATERS SUN NIGHT AND MAINLY 3 FT OR LESS MON AND TUE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...CQD/DAG SHORT TERM...HSA LONG TERM...JBM AVIATION...CQD/JBM MARINE...CQD/DAG/JBM
Hazardous weather outlook, Feb 9, 4:03 AM EST, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 403 AM EST THU FEB 9 2012 NCZ029-044>047-079>081-090>095-098-103-104-100915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 403 AM EST THU FEB 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:48 PM EST | Wind Advisory | MHX | Dare, Hyde, Tyrrell | 42 hr |
| Feb 10, 3:54 PM EST | Gale Warning | MHX | 44 hr |
Nearby
Gale Watches in North Carolina, 2012Every gale watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.